Drug reaction with eosinophilia and systemic symptoms (DRESS) syndrome is an uncommon drug hypersensitivity reaction caused by a wide variety of agents. It has a characteristic latent period between 2 and 8 weeks from the onset of drug ingestion followed by a slow resolution with the potential for relapse. Despite being a potentially fatal disease, little is understood about its variable clinical presentation and why it can present long after removal of the offending drug. Visceral organ involvement typically occurs, but rarely results in clinically manifested cardiac injury. In its most aggressive form, acute necrotizing eosinophilic myocarditis (ANEM) can present with DRESS. We present an unusual case of DRESS syndrome due to lamotrigine with confirmed ANEM showing both eosinophils and rare giant cell infiltrates on endomyocardial biopsy. Although lamotrigine has been reported to cause DRESS, it has not been previously implicated as a cause of ANEM.
- cardiovascular medicine
- cardiovascular system
Statistics from Altmetric.com
Contributors RK contributed to the writing and data and image collection of this manuscript. MP contributed to the revision to this work. WT contributed to the collection of images and to revisions. SD contributed in managing patient care and making contributions to revisions.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests None declared.
Patient consent Obtained.
Provenance and peer review Not commissioned; externally peer reviewed.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.